Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Mar 18, 2021, 3:13 PM EDT for Hancock County, Tennessee; Lee County, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2021, 3:13 PM EDT (19:13 UTC)
- Expired
- Mar 18, 2021, 4:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 3:25 PM EDT | HAIL 1 | 3 Nne Howard Quarter, TN | QUARTER SIZED HAIL NEAR THE CLAIBORNE/HANCOCK COUNTY LINE. |
| Mar 18, 3:25 PM EDT | HAIL 1 | 3 Nne Howard Quarter, TN | QUARTER SIZED HAIL ESTIMATED AT THE CLAIBORNE/HANCOCK COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895
WWUS84 KMRX 181913
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
313 PM EDT Thu Mar 18 2021
TNZ014-015-VAZ001-182000-
Claiborne TN-Hancock TN-Lee VA-
313 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHEASTERN LEE COUNTIES UNTIL 400 PM
EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 14 miles north of Rutledge, moving northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Jonesville, Tazewell, Pennington Gap, Howard Quarter,
Evanston and Kyles Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3666 8296 3660 8299 3659 8294 3641 8355
3649 8359 3674 8319 3674 8314 3675 8313
3678 8313 3681 8308
TIME...MOT...LOC 1913Z 236DEG 32KT 3649 8348
$$
DHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 18, 1:55 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 18, 1:55 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
155 PM EDT Thu Mar 18 2021
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
The clearing line is now moving into the Plateau counties as the
morning convection continues to move off to the N and E. Adjusted
sky grids to reflect periods of sunshine moving from W to E
through early afternoon. This clearing will potentially allow for
some redevelopment of convection along and immediately ahead of
the cold front currently approaching the Plateau. SPC mesoanalysis
shows that surface based CAPE has increased to 500-1000 J/Kg west
of the Plateau, and this is expected to spread into our region the
rest of the morning into the early afternoon. CAMS are not excited
about redevelopment, but the clearing and building surface based
instability and convergence along the cold front should generate a
broken/scattered line of convection that will propagate E early
this afternoon. A line of cumulus clouds currently W of the
Plateau may be the first sign of development. As the closed mid
level low approaches, mid-level lapse rates will steepen to 7 to 8
C/Km by early afternoon with WBZ heights lowering to 5-6 thousand
ft and hail CAPES of 300-400 J/Kg. This combined with very strong
deep layer shear of 60-80 kts to sustain updrafts will support a
few cells capable of severe hail (quarter sized). Low-level shear
and helicity dramatically decreases over the next few hours with a
unidirectional shear profile, so not expecting tornadoes, but
melting hail, dry mid-levels, and the strong unidirectional deep
layer shear profile will support pockets of damaging winds. Behind
the cold front, scattered showers and embedded low-topped
convection will continue to form from late afternoon into the
evening as the cold air continues to deepen aloft further lowering
WBZ heights and steepening lapse rates, so scattered pea sized
hail will continue into the evening. Finally, well mixed soundings
this afternoon will mix some of the strong wind field down to the
surface, so increased southwesterly wind gusts across much of the
central and southern valley to 25-30 kts in the 17-22Z timeframe.
Garuckas
&&
.AVIATION...
18Z TAF DISCUSSION.
Upper level cold core low pressure center should come rolling
through this evening. Along with the low, it should bring the
cloud cover associated with it, so what clearing there is this
afternoon will get filled in by clouds again west to east, this
afternoon or this evening. Once ceilings move in they will
probably continue through the end of the forecast period. In our
NE forecast area, there should be a good chance of showers in the
KTRI area this evening and into the early morning hours Friday,
but lesser chances farther south. As surface low and cold front
push through the area, winds will be veering overnight as well.
GM
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 2 PM EDT this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&Hazardous weather outlook, Mar 18, 3:00 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 300 PM EDT Thu Mar 18 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 300 PM EDT Thu Mar 18 2021 /200 PM CDT Thu Mar 18 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Rain showers will change to snow showers across the highest peaks of the East Tennessee mountains this evening into Friday morning. Snow accumulations of 1 to 3 inches are possible above 5000 feet. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Mar 18, 3:02 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
302 PM EDT Thu Mar 18 2021
TNZ036>038-069-181945-
Anderson TN-Union TN-Knox TN-Grainger TN-
302 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON...NORTHERN
KNOX...SOUTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES UNTIL
345 PM EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or 7 miles east of Oak Ridge, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Maynardville, Plainview, Halls,
Blaine, Luttrell, Paulette and Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3632 8372 3616 8360 3613 8361 3614 8362
3614 8364 3612 8363 3610 8363 3610 8365
3612 8365 3612 8367 3609 8366 3609 8368
3610 8371 3608 8371 3591 8424 3599 8428
TIME...MOT...LOC 1901Z 236DEG 32KT 3597 8417
DHLocal storm report, Mar 18, 3:05 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 ESE SPEEDWELL 36.43N 83.79W
03/18/2021 E0.25 INCH CLAIBORNE TN BROADCAST MEDIA
GRAVES GAP AREA.
&&Local storm report, Mar 18, 3:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL ROCKY TOP 36.23N 84.16W
03/18/2021 E0.25 INCH ANDERSON TN BROADCAST MEDIA
&&Special weather statement, Mar 18, 3:12 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
312 PM EDT Thu Mar 18 2021
TNZ014-036>038-069-182000-
Anderson TN-Claiborne TN-Union TN-Knox TN-Grainger TN-
312 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CLAIBORNE...
SOUTHEASTERN ANDERSON...NORTHERN KNOX...NORTHWESTERN GRAINGER AND
UNION COUNTIES UNTIL 400 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Maynardville, Rutledge, Plainview,
Halls, Blaine, Luttrell and Springdale.
LAT...LON 3645 8367 3622 8346 3618 8356 3619 8356
3618 8357 3596 8414 3605 8424
TIME...MOT...LOC 1912Z 232DEG 35KT 3604 8409
GaruckasLocal storm report, Mar 18, 3:13 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL TAZEWELL 36.46N 83.58W
03/18/2021 E1.00 INCH CLAIBORNE TN 911 CALL CENTER
ESTIMATES FROM PEA TO QUARTER SIZE HAIL
ACROSS TAZEWELL.
&&Special weather statement, Mar 18, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
313 PM EDT Thu Mar 18 2021
TNZ014-015-VAZ001-182000-
Claiborne TN-Hancock TN-Lee VA-
313 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHEASTERN LEE COUNTIES UNTIL 400 PM
EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 14 miles north of Rutledge, moving northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Jonesville, Tazewell, Pennington Gap, Howard Quarter,
Evanston and Kyles Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3666 8296 3660 8299 3659 8294 3641 8355
3649 8359 3674 8319 3674 8314 3675 8313
3678 8313 3681 8308
TIME...MOT...LOC 1913Z 236DEG 32KT 3649 8348
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 9:12 PM EDT | Areal Flood Warning | MRX | Bradley, Hamilton, Marion | 6 hr |
| Mar 18, 9:19 AM EDT | Special Weather Statement | MRX | Jefferson | 41 min |
| Mar 18, 9:30 AM EDT | Special Weather Statement | MRX | Grainger, Hancock | 45 min |
| Mar 18, 9:54 AM EDT | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 33 hr |
| Mar 18, 10:35 AM EDT | Areal Flood Advisory | MRX | Blount, Claiborne, Grainger, Hancock, Jefferson, Knox | 3 hr |
| Mar 18, 11:15 AM EDT | Special Weather Statement | MRX | Sullivan, Washington | 45 min |
| Mar 18, 11:28 AM EDT | Areal Flood Advisory | MRX | Hancock | 3 hr |
| Mar 18, 12:59 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| Mar 18, 1:13 PM EDT | Special Weather Statement | MRX | Anderson | 47 min |
| Mar 18, 1:19 PM EDT | Special Weather Statement | MRX | Greene | 41 min |
| Mar 18, 1:42 PM EDT | Special Weather Statement | MRX | Anderson, Union | 48 min |
| Mar 18, 1:52 PM EDT | Special Weather Statement | MRX | Greene, Sullivan, Washington | 53 min |
| Mar 18, 2:07 PM EDT | Special Weather Statement | MRX | Claiborne | 23 min |
| Mar 18, 2:12 PM EDT | Special Weather Statement | MRX | Campbell | 48 min |
| Mar 18, 2:23 PM EDT | Special Weather Statement | MRX | Claiborne | 52 min |
| Mar 18, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Union | 39 min |
| Mar 18, 3:02 PM EDT | Special Weather Statement | MRX | Knox | 43 min |
| Mar 18, 3:12 PM EDT | Special Weather Statement | MRX | Union | 48 min |
| Mar 18, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 41 min |
| Mar 18, 4:02 PM EDT | Special Weather Statement | MRX | Campbell | 43 min |
| Mar 18, 4:03 PM EDT | Special Weather Statement | MRX | Claiborne | 27 min |
| Mar 18, 4:14 PM EDT | Special Weather Statement | MRX | Claiborne | 46 min |
| Mar 18, 4:23 PM EDT | Special Weather Statement | MRX | Unicoi | 37 min |
| Mar 18, 4:50 PM EDT | Special Weather Statement | MRX | Carter | 25 min |
| Mar 18, 5:13 PM EDT | Special Weather Statement | MRX | Jefferson | 32 min |
| Mar 18, 6:08 PM EDT | Special Weather Statement | MRX | Hawkins | 37 min |
| Mar 18, 6:41 PM EDT | Special Weather Statement | MRX | Hawkins | 34 min |
| Mar 18, 7:04 PM EDT | Special Weather Statement | MRX | Carter | 26 min |
| Mar 18, 7:40 PM EDT | Areal Flood Advisory | MRX | Greene, Hawkins | 3 hr |
| Mar 18, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 26 min |
| Mar 18, 4:25 PM EDT | Special Weather Statement | MRX | City of Norton | 35 min |
| Mar 18, 4:40 PM EDT | Special Weather Statement | MRX | Russell | 35 min |
| Mar 18, 5:30 PM EDT | Special Weather Statement | MRX | Washington | 30 min |
| Mar 18, 5:56 PM EDT | Special Weather Statement | MRX | Washington | 34 min |
| Mar 18, 7:37 PM EDT | Special Weather Statement | MRX | Washington | 38 min |
Nearby
Special Weather Statements in Tennessee, 2021Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.